Alert archive / Illinois / Flash Flood Warnings in 2024

Flash Flood Warning 49, NWS Paducah, KY

July 13, 2024Jackson County, Illinois

NWS Paducah, KY issued this flash flood warning at Jul 13, 2024, 4:33 AM CDT for Jackson County, Illinois. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2024, 4:33 AM CDT (09:33 UTC)
Expired
Jul 13, 2024, 7:00 AM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Jackson County, IL

The radar

The Paducah radar (KPAH), 83 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 4:41 AM CDTFLASH FLOODCarbondale, ILmPING report of street flooding in Carbondale.
Jul 13, 4:50 AM CDTRAIN 3.52 Nne Murphysboro, ILMeasured on Harrison Road in Murphysboro. Relayed via Facebook.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.6 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1079 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1079 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WGUS53 KPAH 130933
FFWPAH
ILC077-131200-
/O.NEW.KPAH.FF.W.0049.240713T0933Z-240713T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
433 AM CDT Sat Jul 13 2024

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Southeastern Jackson County in southern Illinois...

* Until 700 AM CDT.

* At 433 AM CDT, emergency management reported flash flooding of 
  Business Route 13 and the intersection of 14th and Maple Streets 
  in Murphysboro. Between 2 and 4 inches of rain have fallen. 
  Additional rainfall amounts up to 1 inch are possible in the 
  warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Carbondale, Murphysboro, De Soto, Cedar Lake Area and Makanda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3783 8922 3775 8915 3773 8915 3772 8915
      3770 8915 3769 8915 3768 8915 3767 8915
      3760 8915 3760 8917 3760 8939 3769 8942
      3779 8946 3784 8938

FLASH FLOOD...OBSERVED

$$

DWS
2 follow-up statements
074 
WGUS73 KPAH 131116
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
616 AM CDT Sat Jul 13 2024

ILC077-131200-
/O.CON.KPAH.FF.W.0049.000000T0000Z-240713T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson IL-
616 AM CDT Sat Jul 13 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING 
FOR SOUTHEASTERN JACKSON COUNTY...

At 616 AM CDT, emergency management and the public had reported 
flash flooding in areas of Murphysboro and Carbondale from earlier 
thunderstorms. Up to four inches of rain have fallen in central and 
southeast Jackson County. The heavy rain has ended, but it will take 
additional time for any lingering flooding issues to subside.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Carbondale, Murphysboro, De Soto, Cedar Lake Area and Makanda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3783 8922 3775 8915 3773 8915 3772 8915
      3770 8915 3769 8915 3768 8915 3767 8915
      3760 8915 3760 8917 3760 8939 3769 8942
      3779 8946 3784 8938

FLASH FLOOD...OBSERVED

$$

DWS
328 
WGUS73 KPAH 131153
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
653 AM CDT Sat Jul 13 2024

ILC077-131203-
/O.EXP.KPAH.FF.W.0049.000000T0000Z-240713T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson IL-
653 AM CDT Sat Jul 13 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 7 AM CDT THIS MORNING FOR 
SOUTHEASTERN JACKSON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3783 8922 3775 8915 3773 8915 3772 8915
      3770 8915 3769 8915 3768 8915 3767 8915
      3760 8915 3760 8917 3760 8939 3769 8942
      3779 8946 3784 8938

$$

DWS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:29 AM CDT, 1 hour 4 minutes earlier. Its key messages:

  • An isolated shower or storm is possible today but most areas likely staying dry.
  • Above normal temperatures expected this weekend into early next week with heat indices around 100 degrees, and possibly around 105 degrees Monday and Tuesday.
  • Chances of showers and storms return by the middle of next week.
Area forecast discussion, Jul 13, 3:29 AM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
329 AM CDT Sat Jul 13 2024

.KEY MESSAGES...

- An isolated shower or storm is possible today but most areas
  likely staying dry.

- Above normal temperatures expected this weekend into early
  next week with heat indices around 100 degrees, and possibly
  around 105 degrees Monday and Tuesday.

- Chances of showers and storms return by the middle of next
  week.

&&

.DISCUSSION...
Issued at 328 AM CDT Sat Jul 13 2024

Upper level troughing remains in place early this morning with
WV imagery showing a positively tilted trough axis from the
middle Mississippi Valley northeast into the Great Lakes. WV
imagery also reveals a disturbance directly overhead the Quad
State this morning with additional waves embedded upstream.
Conditions are mostly quiet this morning with temperatures in
the upper 60's to lower 70's. There are a few isolated showers
around and this may continue for the next couple of hours given
the upper level disturbance across the region.

By the afternoon hours, models have the upper disturbance
exiting the area, largely limiting ascent. With that said, there
may still be some weak upper level divergence to work with so a
few isolated showers are still possible across portions of the
area. Temperatures will be warmer today with highs in the lower
90's. Dewpoints in the lower 70's will allow heat indices to
rise into the upper 90's to near 100 degrees.

Upper troughing moves well east of the region on Sunday with
ridging extending across much of the central CONUS. Dry weather
is expected Sunday through much of Tuesday beneath ridging
aloft. The main story will be the warm temperatures as highs
rise into the mid 90's. Continued southerly flow will bring
higher dewpoints into the region increasing heat indices to near
or exceeding 105 degrees. By Tuesday night into Wednesday the
upper levels amplify as a strong trough moves across the Great
Lakes sending a cold front through the region. This will bring
increasing chances of showers and storms to the area Wednesday
and Thursday.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1140 PM CDT Fri Jul 12 2024

Fog formation will be a primary flight concern overnight
tonight. A passing 5000-6000 ft swirl of clouds may delay the
onset but conditions appear favorable for at least patchy fog
with IFR visibilities possible and locally dense fog can't be
ruled out. Any fog should mix out fairly quickly after sunrise
with light southwest winds developing by mid to late morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...AD
AVIATION...JGG
Hazardous weather outlook, Jul 13, 3:14 AM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
314 AM CDT Sat Jul 13 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-140815-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
314 AM CDT Sat Jul 13 2024 /414 AM EDT Sat Jul 13 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

An isolated shower or storm is possible today. Any storm that can
develop could contain heavy downpours and lightning as the main
threats.

Minor river flooding is forecast to continue at points on the
Mississippi River.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Minor river flooding is forecast to continue at points on the
Mississippi River.

Triple digit heat indices will be possible throughout the region
Sunday through Tuesday.

Thunderstorms will be possible Wednesday into Thursday. Some of
the storms could become strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 13, 4:14 AM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
414 AM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 AM     Rain             1 NNW Murphysboro       37.78N 89.34W
07/13/2024  M2.33 Inch       Jackson            IL   Mesonet

            One hour rainfall at mesonet station MURBO
            Murphysboro IL.

&&

DWS
Local storm report, Jul 13, 4:15 AM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
415 AM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     Rain             1 SE Murphysboro        37.76N 89.33W
07/13/2024  M2.01 Inch       Jackson            IL   Mesonet

            One hour rainfall at mesonet station MURI2
            0.8 SE Murphysboro.

&&

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:53 AM CDTAreal Flood AdvisoryPAHJackson40 min
Jul 13, 4:48 AM CDTFlash Flood WarningPAHUnion, Williamson2 hr
Jul 13, 5:08 AM CDTFlash Flood WarningPAHJackson, Perry3 hr
Jul 13, 7:20 AM CDTRiver Flood WarningPAHJackson3 hr
Jul 13, 7:52 AM CDTAreal Flood WarningPAHJackson2 hr
Jul 13, 2:00 PM CDTSpecial Weather StatementPAHJackson45 min
Jul 13, 2:01 PM CDTHeat AdvisoryPAHAlexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more69 hr
Jul 13, 2:18 PM CDTAreal Flood AdvisoryPAHJackson3 hr
Jul 13, 3:02 PM CDTSpecial Weather StatementPAHWhite28 min
Jul 13, 3:10 PM CDTSpecial Weather StatementPAHWhite35 min

Nearby

Flash Flood Warnings in Illinois, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.